Nevirapine use linked to icteric hepatitis in some HIV-positive patients
Among some HIV-positive patients, use of the non nucleoside reverse transcriptase inhibitor nevirapine [Viramune] is associated with a reversible allergic type of hepatotoxicity, according to a report by researchers from the Keck School of Medicine in Los Angeles and Downey, California.
Dr. Maurizio Bonacini and colleagues report on four HIV-positive patients who developed icteric hepatitis after starting nevirapine therapy:
- A 47-year-old man co-infected with chronic hepatitis C developed myalgias, skin rash, fever and jaundice 4 weeks after nevirapine was added to zidovudine and didanosine therapy.
- A 27-year-old man with a 3-year history of heavy drinking developed cutaneous rash, malaise, fever, jaundice and vomiting 4 weeks after his regimen of lamivudine and zidovudine was changed to Combivir (zidovudine plus lamivudine) [Retrovir plus Epivir] and nevirapine.
- A 41-year-old HIV-positive man developed fever, rash and jaundice 4 weeks after nevirapine was added to a regimen of zidovudine [Retrovir] and nelfinavir [Viracept].
- A 49-year-old man coinfected with chronic hepatitis C presented with oral blisters, a mildly pruritic rash, arthralgias and abdominal pain 4 weeks after nevirapine was added to lamivudine, zidovudine and didanosine.
None of the patients, according to Dr. Bonacini’s team, developed metabolic acidosis. In addition, liver tests became normal or near normal and pruritus disappeared 4 to 6 weeks after nevirapine was discontinued, according to the researchers’ report in the May issue of The American Journal of Gastroenterology.
Dr. Bonacini and colleagues suggest “that co-infected patients or patients with heavy alcohol intake should be carefully monitored for signs and symptoms of liver disease, and that nevirapine should be stopped at the earliest sign of hepatotoxicity.”
Am J Gastroenterol 2001; 96:1571-1574.
CDC HIV/STD/TB Prevention News Update